Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 142, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2004, 2:14 AM CDT for 5 counties in Kansas. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2004, 2:14 AM CDT (07:14 UTC)
- Expired
- Jul 9, 2004, 3:15 AM CDT
- In force
- 61 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Clay County, KS, Cloud County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 120 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 2:20 AM CDT | TSTM WND GST 60 | 3 N Minneapolis, KS | |
| Jul 9, 2:20 AM CDT | TSTM WND GST 60 | 9 Ssw Concordia, KS | |
| Jul 9, 2:31 AM CDT | NON-TSTM WND GST 60 | 6 Sse Haddam, KS | |
| Jul 9, 2:45 AM CDT | TSTM WND GST 60 | Morganville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 12:45 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 090714
SVRTOP
KSC027-029-143-157-201-090815-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
213 AM CDT FRI JUL 9 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS
CLOUD COUNTY IN NORTH CENTRAL KANSAS
CENTRAL OTTAWA COUNTY IN NORTH CENTRAL KANSAS
EASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
WASHINGTON COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 315 AM CDT
* AT 212 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MAHASKA TO AGENDA
TO GLASCO...OR ALONG A LINE EXTENDING FROM 35 MILES NORTHEAST OF
CONCORDIA TO 14 MILES NORTHEAST OF CONCORDIA TO 18 MILES SOUTHWEST
OF CONCORDIA...MOVING SOUTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
HADDAM
DELPHOS
MORROWVILLE
CLIFTON
TESCOTT
MILTONVALE
WASHINGTON
MINNEAPOLIS
HANOVER
GREENLEAF
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3999 9681 3998 9749 3952 9791 3898 9790
3954 9704
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:50 PM CDT, 10 hours 24 minutes earlier.
Area forecast discussion, Jul 8, 3:50 PM CDT, 10 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT THU JUL 8 2004 .DISCUSSION... SHORT TERM CONCERN IS TIMING OF PRECIPITATION CHANCES TONIGHT AND FRIDAY MORNING. MCS FINALLY MOVING OUT OF SOUTHERN SECTIONS OF CWA. MEANWHILE... SATELLITE IMAGERY/WIND PROFILERS SUGGEST ANOTHER SHORTWAVE APPROACHING CWA FROM THE WEST WITH RADARS SHOWING ELEVATED SHOWERS FROM THE CONCORDIA AREAS WEST TO ALMOST HILL CITY. FRONTAL BOUNDARY REMAINS DRAPED ACROSS KS/NEBRASKA BORDER WHILE OUTFLOW FROM MCS HAS SPREAD BACK WEST INTO CENTRAL KS AND WAS INTENSIFYING PRESSURE GRADIENT RESULTING IN STIFF SOUTHEASTERLY SURFACE WINDS WITH INCREASED MOISTURE CONVERGENCE OVER NORTH CENTRAL KS. DEWPOINTS IN THE 70S AND TEMPERATURES CLIMBING INTO THE LOWER 90S ARE PRODUCING CAPES IN THE 3500 TO 4500 RANGE. ONLY SAVING GRACE...SO FAR...IS WARM TEMPERATURES ALOFT PROVIDING CAP. DUE TO AFORE MENTIONED PARAMETERS...COULD SEE RAPID DEVELOPMENT OF THUNDERSTORMS NORTH CENTRAL OR CENTRAL KS NEXT SEVERAL HOURS . IF CAP HOLDS...THEN THUNDERSTORM CHANCES WOULD HOLD OFF TILL MIDNIGHT AND AFTER FROM STORMS THAT ARE CURRENTLY DEVELOPING OUT OVER THE WESTERN HIGH PLAINS. DUE TO UNCERTAINTY OF EXACTLY WHEN THUNDERSTORMS WILL DEVELOP...DONT FEEL CAN PIN PRECIPITATION DOWN TO EITHER EARLY TONIGHT OR LATE TONIGHT AND HAVE GONE WITH BROAD BRUSH AND INSERTED 20-50 PERCENT POPS ACROSS ENTIRE CWA FOR ENTIRE NIGHT PERIOD. HAVE HIGHEST POPS NEAR THE NEBRASKA BORDER WHERE FRONT IS LOCATED...TAPERING OFF TO 20-25 PERCENT POPS SOUTHWESTERN CWA. FOR FRIDAY...GOING MORE WITH ETA MODEL QPF DEPICTION FOR PLACEMENT OF 20 PERCENT POPS FOR THE MORNING. SIMILAR TO TODAY...EXPECT TO SOME SHOWERS/THUNDERSTORMS LINGER AFTER 12Z BEFORE FINALLY DISSIPATING/MOVING OUT OF CWA BY NOON. TEMPERATURES SHOULD BE MUCH WARMER...PROVIDED CLOUDS/PRECIPITATION MOVE OUT BY NOON...GOING WITH HIGHS FROM AROUND 90 EASTERN BORDER TO LOWER 90S NORTH CENTRAL. BEYOND FRIDAY...GOING WITH DRY FORECAST UNTIL NEXT WEDNESDAY AFTERNOON. MODELS BUILD RIDGE OVER AREA AND SHIFT JET FARTHER NORTH ALONG WITH FRONTAL BOUNDARY THAT HAS BEEN IN THE AREA. THUS...MAY FINALLY SEE A MORE SUMMER LIKE EXTENDED DRY PERIOD...AND MORE SUMMER LIKE TEMPERATURES IN THE LOWER AND MIDDLE 90S. BY WEDNESDAY/THURSDAY OF NEXT WEEK...ECMWF AND GFS IN FAIRLY GOOD AGREEMENT IN RETROGRADING UPPER RIDGE WESTWARD...ALLOWING A MORE NORTHWEST FLOW ALOFT AND INDICATING A FAIRLY STRONG FRONT INTO THE AREA ATTM. THUS HAVE INTRODUCED SLIGHT CHANCE POPS FOR WEDNESDAY AFTERNOON...WEDNESDAY NIGHT AND THURSDAY MORNING. TEMPERATURES MAY END UP IN THE 80S ON THURSDAY...BUT FOR NOW...FOR THAT FAR OUT...HAVE TRENDED DOWNWARD AND GONE WITH HIGHS OF 89 TO 91 ACROSS CWA. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 8, 4:45 PM CDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 445 PM CDT THU JUL 8 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-091015- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 445 PM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER THE AREA TONIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE MAIN CHANCE FOR ANY SEVERE THUNDERSTORMS WOULD BE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS MAY PERSIST INTO THE MORNING HOURS FRIDAY... MAINLY TO THE SOUTHEAST OF A HIAWATHA TO MANHATTAN TO ABILENE LINE. THE NEXT CHANCE FOR THUNDERSTORMS WILL EXIST FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 9, 12:49 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1249 AM CDT FRI JUL 9 2004 KSZ008>012-020>024-034>039-054-091000- BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-LYON-MARSHALL-MORRIS-NEMAHA- OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...MANHATTAN...MARYSVILLE AND TOPEKA 1249 AM CDT FRI JUL 9 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 595 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON MORRIS LYON SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... EMPORIA ABILENE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA
Local storm report, Jul 9, 1:44 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
144 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST COURTLAND 39.78N 97.89W
07/09/2004 60 MPH REPUBLIC KS TRAINED SPOTTER
&&
SMBLocal storm report, Jul 9, 1:52 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
152 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 AM TSTM WND GST REPUBLIC 39.92N 97.82W
07/09/2004 60 MPH REPUBLIC KS TRAINED SPOTTER
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:09 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 66 min |
| Jul 9, 2:51 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Marshall, Ottawa, Riley | 54 min |
| Jul 9, 3:04 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 116 min |
| Jul 9, 3:17 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Pottawatomie, Riley | 58 min |
| Jul 9, 3:50 AM CDT | Severe Thunderstorm Warning | TOP | Morris, Shawnee, Wabaunsee | 55 min |
| Jul 9, 3:55 AM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Geary, Ottawa, Pottawatomie, Riley | 110 min |
| Jul 9, 4:45 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 60 min |
| Jul 9, 4:50 AM CDT | Flash Flood Warning | TOP | Geary, Jackson, Morris, Shawnee, Wabaunsee | 115 min |
| Jul 9, 4:57 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 2 hr |
| Jul 9, 5:14 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 61 min |
| Jul 9, 6:28 AM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Osage | 2 hr |
| Jul 9, 8:30 AM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Osage | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.